Coping with Hand-Foot Syndrome (Palmar-Plantar Erythrodysesthesia) in Childhood Cancer
Symptom Management, Palliative Care, or Supportive Care to relieve side-effects is an important part of cancer care and treatment and should always form part of the overall treatment plan.
Hand-foot syndrome, also known as Palmar-Plantar Erythrodysesthesia, is a side-effect that occurs as the result of certain types of chemotherapy treatment for cancer.
Hand-foot syndrome causes redness, swelling, and pain on the palms of the hands and/or the soles of the feet, and blisters sometimes appear too. Although less common, hand-foot syndrome sometimes occurs on other areas of the skin, such as the knees and the elbows.
Hand-foot syndrome can occur when medications used to treat your child’s cancer affect the growth of skin cells or capillaries (small blood vessels) in their hands and feet. Once the drug is out of the blood vessels, it damages the surrounding tissues, which can cause symptoms of hand-foot syndrome that range from redness and swelling to difficulty when walking.
Not everyone who is treated with the same medications develops hand-food syndrome. The severity of hand-foot syndrome can vary from individual to individual, even among individuals taking the same medication for the same type of cancer.
Some therapies are more likely to cause hand-foot syndrome than others, so you should discuss the type of chemotherapy your child will be receiving and whether they stand a chance of getting hand-foot syndrome from it with their oncologist or healthcare team.
Read more about the Effects, Signs and Symptoms, Causes, Diagnosis and Treatment and more regarding Hand-Foot Syndrome on our static page, Hand-Foot Syndrome (Palmar-Plantar Erythrodysesthesia) in Childhood Cancer
Posted on 17 June, 2016, in Blog and tagged cancer, Child Cancer Awareness, childhood cancer, Children with Cancer, Fighting Cancer, Hand-Foot Syndrome, Little Fighters Cancer Trust, Palmar-Plantar Erythrodysesthesia, side effects. Bookmark the permalink. Leave a comment.